Alert archive / Wyoming / High Wind Watches in 2017

High Wind Watch 18, NWS Cheyenne, WY

October 5, 20174 counties in Wyoming

NWS Cheyenne, WY issued this high wind watch at Oct 5, 2017, 2:46 PM MDT for 4 counties in Wyoming. It took effect at Oct 6, 2017, 9:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 5, 2017, 2:46 PM MDT (20:46 UTC)
In effect from
Oct 6, 2017, 9:00 PM MDT
Expired
Oct 6, 2017, 2:37 PM MDT
In force
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.8 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2017-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2017-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1473 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

507 
WWUS75 KCYS 052046
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
246 PM MDT Thu Oct 5 2017

...Strong Winds Possible in the Wind Prone Locations of Southeast
Wyoming from Late Friday Night through Saturday...

WYZ106-110-116-117-061200-
/O.NEW.KCYS.HW.A.0018.171007T0300Z-171007T1800Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
Including the cities of Bordeaux, Arlington, Elk Mountain, 
Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, 
and Horse Creek
246 PM MDT Thu Oct 5 2017

...HIGH WIND WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY
MORNING...

The National Weather Service in Cheyenne has issued a High Wind
Watch, which is in effect from Friday evening through Saturday
morning. 

* TIMING...Wind speeds are expected to increase during the evening
  hours on Friday and could become strong by early Saturday
  morning. Winds are expected to remain elevated through early
  Saturday afternoon. 

* WINDS...West to Southwest 35 to 45 MPH with gusts to 65 MPH.

* IMPACTS...Mainly to transportation. Strong cross winds will
  result in dangerous travel for light weight and high profile
  vehicles. The strongest winds will occur near Arlington along
  Interstate 80 between Laramie and Rawlins, along Interstate 80
  between Laramie and Cheyenne, and near Bordeaux along Interstate
  25 between Chugwater and Wheatland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

HAMMER
4 follow-up statements
735 
WWUS75 KCYS 060200
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
800 PM MDT Thu Oct 5 2017

...Strong Winds Possible in the Wind Prone Locations of Southeast
Wyoming from Late Friday Night through Saturday...

WYZ116-061200-
/O.NEW.KCYS.FG.Y.0017.171006T0200Z-171006T1200Z/
/O.CON.KCYS.HW.A.0018.171007T0300Z-171007T1800Z/
South Laramie Range-
Including the cities of Buford, Pumpkin Vine, and Vedauwoo
800 PM MDT Thu Oct 5 2017

...DENSE FOG ADVISORY IN EFFECT UNTIL 6 AM MDT FRIDAY...
...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY EVENING THROUGH
SATURDAY MORNING...

The National Weather Service in Cheyenne has issued a Dense Fog
Advisory, which is in effect until 6 AM MDT Friday. 

* TIMING...Dense fog will continue with visibility below one
  quarter mile at times through early Friday morning. Wind speeds
  are expected to increase during the evening hours on Friday and
  could become strong by early Saturday morning. Winds are 
  expected to remain elevated through early Saturday afternoon. 

* WINDS...West to Southwest 35 to 45 MPH with gusts to 65 MPH
  Friday night into Saturday morning.

* VISIBILITY...Below one quarter mile at times until early Friday
  morning.

* IMPACTS...Mainly to transportation. Use caution while traveling
  tonight and allow extra time to reach your destination. Strong
  cross winds Friday night and Saturday will result in dangerous 
  travel for light weight and high profile vehicles. The strongest
  winds will occur near Arlington along Interstate 80 between 
  Laramie and Rawlins, along Interstate 80 between Laramie and 
  Cheyenne, and near Bordeaux along Interstate 25 between 
  Chugwater and Wheatland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

A Dense Fog Advisory means visibilities will frequently be
reduced to less than one quarter mile. If driving...slow down...
use your headlights...and leave plenty of distance ahead of you.

&&

$$

WYZ106-110-117-061200-
/O.CON.KCYS.HW.A.0018.171007T0300Z-171007T1800Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range Foothills-
Including the cities of Bordeaux, Arlington, Elk Mountain, 
Whitaker, Federal, and Horse Creek
800 PM MDT Thu Oct 5 2017

...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY EVENING THROUGH
SATURDAY MORNING...

* TIMING...Wind speeds are expected to increase during the 
  evening hours on Friday and could become strong by early 
  Saturday morning. Winds are expected to remain elevated 
  through early Saturday afternoon. 

* WINDS...West to Southwest 35 to 45 MPH with gusts to 65 MPH.

* IMPACTS...Mainly to transportation. Strong cross winds will 
  result in dangerous travel for light weight and high profile 
  vehicles. The strongest winds will occur near Arlington along 
  Interstate 80 between Laramie and Rawlins, along Interstate 80 
  between Laramie and Cheyenne, and near Bordeaux along 
  Interstate 25 between Chugwater and Wheatland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
171 
WWUS75 KCYS 060831
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
231 AM MDT Fri Oct 6 2017

...Strong Winds Possible in the Wind Prone Locations of Southeast
Wyoming Tonight Through Saturday Morning...

WYZ116-062300-
/O.CAN.KCYS.FG.Y.0017.000000T0000Z-171006T1200Z/
/O.CON.KCYS.HW.A.0018.171007T0300Z-171007T1800Z/
South Laramie Range-
Including the cities of Buford, Pumpkin Vine, and Vedauwoo
231 AM MDT Fri Oct 6 2017

...HIGH WIND WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
SATURDAY MORNING...
...DENSE FOG ADVISORY IS CANCELLED...

The National Weather Service in Cheyenne has cancelled the Dense
Fog Advisory. 

* TIMING...Wind speeds are expected to increase during the evening
  hours tonight and could become strong by early Saturday 
  morning. Winds are expected to remain elevated through early 
  Saturday afternoon.

* WINDS...West to Southwest 35 to 45 MPH with gusts to 65 MPH
  tonight into Saturday morning. 

* IMPACTS...Mainly to transportation. Strong cross winds tonight
  and Saturday will result in dangerous travel for light weight
  and high profile vehicles. 

  PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

WYZ106-110-117-062300-
/O.CON.KCYS.HW.A.0018.171007T0300Z-171007T1800Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range Foothills-
Including the cities of Bordeaux, Arlington, Elk Mountain, 
Whitaker, Federal, and Horse Creek
231 AM MDT Fri Oct 6 2017

...HIGH WIND WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
SATURDAY MORNING...

* TIMING...Wind speeds are expected to increase during the evening
  hours tonight and could become strong by early Saturday 
  morning. Winds are expected to remain elevated through early 
  Saturday afternoon. 

* WINDS...West to Southwest 35 to 45 MPH with gusts to 65 MPH.

* IMPACTS...Mainly to transportation. Strong cross winds will 
  result in dangerous travel for light weight and high profile 
  vehicles. The strongest winds will occur near Arlington along 
  Interstate 80 between Laramie and Rawlins, along Interstate 80 
  between Laramie and Cheyenne, and near Bordeaux along 
  Interstate 25 between Chugwater and Wheatland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

Rubin
488 
WWUS75 KCYS 061530
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
930 AM MDT Fri Oct 6 2017

...Strong Winds Possible in the Wind Prone Locations of Southeast
Wyoming Tonight Through Saturday Morning...

WYZ106-110-116-117-062330-
/O.CON.KCYS.HW.A.0018.171007T0300Z-171007T1800Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
Including the cities of Bordeaux, Arlington, Elk Mountain, 
Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, 
and Horse Creek
930 AM MDT Fri Oct 6 2017

...HIGH WIND WATCH REMAINS IN EFFECT FROM 9 PM MDT THIS EVENING
THROUGH SATURDAY MORNING...

* TIMING...Wind speeds are expected to increase during the 
  evening hours tonight and could become strong by early 
  Saturday morning. Winds are expected to remain elevated 
  through early Saturday afternoon. 

* WINDS...West to Southwest 35 to 45 MPH with gusts to 65 MPH 
  tonight into Saturday morning. 

* IMPACTS...Mainly to transportation. Strong cross winds tonight 
  and Saturday will result in dangerous travel for light weight 
  and high profile vehicles. 

 PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
057 
WWUS75 KCYS 062037
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
237 PM MDT Fri Oct 6 2017

...Strong Winds Likely in the Wind Prone Locations of Southeast 
Wyoming Tonight Through Saturday Morning...

WYZ106-110-116-117-071200-
/O.UPG.KCYS.HW.A.0018.171007T0300Z-171007T1800Z/
/O.NEW.KCYS.HW.W.0025.171007T0300Z-171008T0000Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
Including the cities of Bordeaux, Arlington, Elk Mountain, 
Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, 
and Horse Creek
237 PM MDT Fri Oct 6 2017

...HIGH WIND WARNING IN EFFECT FROM 9 PM THIS EVENING TO 6 PM MDT
SATURDAY...

The National Weather Service in Cheyenne has issued a High Wind
Warning, which is in effect from 9 PM this evening to 6 PM MDT
Saturday. The High Wind Watch is no longer in effect. 

* TIMING...Winds are expected to increase this evening, and become
  strong overnight through early Saturday. Strong winds will
  persist through late Saturday afternoon. 

* WINDS...West to Southwest 35 to 45 MPH with gusts to 65 MPH. 

* IMPACTS...Mainly to transportation. Strong cross winds will
  result in dangerous travel for light weight and high profile
  vehicles. The strongest winds will occur near Arlington along
  Interstate 80 between Laramie and Rawlins, along Interstate 80
  between Laramie and Cheyenne, and near Bordeaux along Interstate
  25 between Chugwater and Wheatland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ118-071200-
/O.NEW.KCYS.HW.A.0019.171007T0900Z-171007T1800Z/
Central Laramie County-
Including the city of Cheyenne
237 PM MDT Fri Oct 6 2017

...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY
MORNING...

The National Weather Service in Cheyenne has issued a High Wind
Watch, which is in effect from late tonight through Saturday
morning. 

* TIMING...Gusty winds will develop late tonight and continue
  through Saturday. A period of strong winds is possible between 3
  AM and 12 PM MDT. 

* WINDS...West 30 to 40 MPH with gusts to 55 MPH. A few gusts
  around 60 MPH are possible. 

* IMPACTS...Mainly to transportation. Strong cross winds will
  result in dangerous travel conditions for light weight and high
  profile vehicles, especially on north to south oriented sections
  of roadway. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

HAMMER

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Oct 5, 12:35 PM MDT, 2 hours 11 minutes earlier.

Area forecast discussion, Oct 5, 12:35 PM MDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1235 PM MDT Thu Oct 5 2017

.UPDATE...
Issued at 628 AM MDT Thu Oct 5 2017

Since visibilities in fog continue to slowly improve across the
southern Nebraska panhandle, have opted to cancel the Dense Fog
Advisory for Kimball and Cheyenne Counties.

&&

.SHORT TERM...(Today through Friday Night)
Issued at 334 AM MDT Thu Oct 5 2017

Today...GOES-16 Fog imagery continues to indicate fog dissipating
from west to east across Laramie County of southeast Wyoming and far
western Kimball County of the southern Nebraska panhandle. For now,
will continue with the Dense Fog Advisory for Kimball and Cheyenne
Counties and monitor the dissipation of fog.

Flow aloft strengthens from the southwest this afternoon with low
level winds again turning upslope along and east of Interstate 25.
With some moisture and instability, expect isolated showers to form
this afternoon over and near our Snowy and Sierra Madre Ranges.
Continued seasonably mild.

Tonight...Boundary layer progs suggest low clouds and fog will make
a rather rapid return to much of southeast Wyoming and western
Nebraska in the evening and continuing overnight, especially in the
favored locations of the Southern Laramie Range, foothills and much
of Laramie County, where dense fog may again form. Next shortwave
trough aloft moving overhead on top of a nearly saturated airmass
will aid in the production of scattered showers, primarily along and
east of I-25.

Friday...Fast moving shortwave trough aloft moves to eastern Wyoming
by late afternoon, with drying noted in its wake, while scattered
showers continue much of the day across western Nebraska. For high
temperatures, compromised between the NAM and GFS MOS maximums.

Friday night...Dry night in the wake of the shortwave trough aloft
passage and quite windy in wind prone and favored locales such as
Arlington with increasing mid level winds and subsidence aloft,
helping to transport stronger winds to the surface.

.LONG TERM...(Saturday through Thursday)
Issued at 334 AM MDT Thu Oct 5 2017

A warm, dry, and windy day ahead on Saturday as uni-directional
zonal flow prevails. Will likely still be dealing with he
potential for high wind conditions across wind prone areas at
least through the early afternoon on Saturday. Trended temps
upward and humidities downward in the immediate lee of the
mountains as deterministic and blended models struggle to capture
adiabatic warming due to downsloping. Would not at all be shocked
if Saturday turns into a critical fire day too, especially across
the southeast Wyoming plains.

Flow continues to back on Sunday as a trough carves into the
intermountain west. Model solutions have become a bit more
congruent in overall pattern progression, but still differ on
precipitation on timing and residence time. Initial push of the
cold front arrives on Saturday night, with a second stronger
reinforcing front pushing thru later on Sunday. The 00z ECMWF has
trended toward previous GFS output, digging the the trough deeper.
The ECMWF still doesn't cut-off energy near the four corners as
is (and has been) progd in GFS solutions. As a result, precip
onset is earliest in the ECMWF perhaps as early as Sunday
afternoon/night. The progressive nature of the ECMWF pushes precip
out sooner too, drying things out for Monday & beyond. In
comparison, the GFS is slower with the front and precip, not
impacting the region until Sunday night and continuing thru
Monday night. Not sure which way to lean here just yet, but am
beginning to thing a compromise more in line of the slower GFS
makes the most sense given how the last few systems have behaved.
So, have increased precip chances especially across southeast
Wyoming Sunday night and Monday. Even though details still need to
be ironed out over these next few days, what is NOT in question
is the strength of the cold air mass that moves behind the front.
Likely the coldest of the season thus far. Snow levels will
fall to 4500-5000 feet Sunday night and Monday. In fact, high
temps on Monday will only reach the 30s above 5000 feet, with 40s
for elevations below. A period of accumulating snow remains
a possibility Sunday night and Monday. Those with travel interests
Monday will want to keep an eye on later forecasts.

Dry and slowly moderating temperatures return Tuesday-Thursday as
broad ridge and/or more zonal flow ensues.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1235 PM MDT Thu Oct 5 2017

MVFR ceilings will hang on for a bit longer at Sidney with VFR
expected elsewhere. We still expect some scattered showers
spreading east of I-25 late today into this evening, but most of
the ceiling and visibility restrictions will be along and east of
I-25 tonight when more drizzle and fog is expected in light
upslope flow so brought those affected airports down to LIFR by
morning.

&&

.FIRE WEATHER...
Issued at 334 AM MDT Thu Oct 5 2017

Minimal concerns based on expected winds and humidities through
Friday. Elevated concerns on Saturday, especially from Douglas to
Wheatland to Cheyenne along Interstate 25 with low humidities and
gusty west winds.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...RUBIN
SHORT TERM...RUBIN
LONG TERM...CAH
AVIATION...JG
FIRE WEATHER...RUBIN
Hazardous weather outlook, Oct 5, 6:33 AM MDT, 8 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
633 AM MDT Thu Oct 5 2017

NEZ002-003-019>021-054-055-095-096-WYZ101>119-061245-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
633 AM MDT Thu Oct 5 2017

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Areas of fog, locally dense with visibilities at or below one
quarter of a mile, will occur through the early morning hours
today across the central and southern Nebraska Panhandle.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A period of strong winds will be possible across the area
Friday night and Saturday morning.

A strong cold front will move through the region Sunday,
potentially bringing accumulating snow to areas above 5000 feet
early next week.

.Spotter information statement...

Spotter activation will not be needed.

Rubin

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 7:04 PM MDTDense Fog AdvisoryCYSAlbany, Laramie11 hr

Nearby

High Wind Watches in Wyoming, 2017Every high wind watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.